Medication Errors Associated with Zantac and Zyrtec
Problem: Medication errors have occurred over the last three years with Zantac and Zyrtec in the pediatric population where Zantac syrup was prescribed but Zyrtec syrup was dispensed. Zantac is an H2-Blocker and Zyrtec is an antihistamine. They do not have overlapping dosage strengths, but they are both available in the syrup dosage form, Zantac as 150 mg/10 mL and Zyrtec as 5 mg/5 mL. Glaxo Wellcome manufactures Zantac and Pfizer manufactures Zyrtec and the container labels do not appear similar. Both are available in 1-pint amber glass bottles; Zyrtec is also available in a 120 mL bottle. The proprietary names look alike and sound alike to each other. Such similarities between Zantac and Zyrtec increase the potential for medication errors.
The medication error reports are summarized in the following table.
Postmarketing Safety Reports of Medication Errors Associated with Zantac and Zyrtec
|Intended product as written||Dispensed product as written||Outcome||Cause(s)|
150 mg/10 mL
5 mg/5 mL
|"Violently ill"||Dispensing error: pouring from stock to Rx bottle|
|Continuation of reflux-induced sinusitis||Not specified|
|Nonserious: Increased thirst, decreased appetite, diarrhea, vomiting||Not specified|
|Nonserious: Decreased weight||Not specified|
The seven errors that have been reported to the FDA were mostly in pediatric patients ranging in ages from 7 days to 15 months. The causes, when specified, were due to dispensing errors, where the incorrect stock bottle of the syrup was chosen from the shelf. The outcomes of the medication errors were not serious. In one case, a 12 month-old male patient was prescribed 120 mL of Zantac syrup but was given 120 mL of Zyrtec. The error occurred when the incorrect stock bottle of Zyrtec syrup was chosen by the technician and poured into the dispensing bottle labeled as Zantac. The mother noticed that the baby became "violently ill" but the doctor did not find anything serious. In another case, a 15 month-old patient was dosed incorrectly with Zyrtec instead of Zantac for 6 weeks prior to discovery of the error. The outcome of the error was a continuation of the patient’s reflux-induced sinusitis. Other cases noted outcomes of sleep disturbance, increased thirst, decreased appetite, diarrhea, vomiting, and decreased weight.
Recommendation: Separate the stock bottles of Zantac and Zyrtec syrups on the shelves. One of the two medications may be placed in a "fast-mover" section of the pharmacy. Also, inclusion of the indication on the prescription order may serve as a reminder to select the correct medication as well as reduce errors due to poor handwriting.